Fatal Venous Air Embolism Following Intravenous Infusion
Venous air embolism has been reported as a complication of invasive diagnostic and therapeutic procedures or accidental trauma. Little is known about the incidence of air embolism after minimal intravenous manipulations such as the insertion of a peripheral intravenous cannula. Only when large amounts of air sufficient enough to block the cardiovascular system enter, the patient develops symptoms and signs of severe neurological injury, cardiovascular collapse, or death. The dead body of a 14-year-old boy was brought for postmortem examination with allegations of death from negligence during treatment. He was treated for pain in the abdomen in a hospital by attendants in telephonic consultation with a medical practitioner. Following intravenous infusions, the boy died suddenly in respiratory distress. Gross findings indicated the death to be from venous air embolism. Chemical analysis, histopathology, and microbiology ruled out other causes of death. Dilemmas of the case with difficulties in diagnosis are being presented herewith.
Document Type: Research Article
Affiliations: 1: Department of Forensic Medicine & Toxicology, KLE University’s Jawaharlal Nehru Medical College, Belgaum, Karnataka 590010, India. 2: Department of Forensic Medicine & Toxicology, Government Medical College, Chandigarh 160030, India. 3: Department of Forensic Medicine & Toxicology, Vydehi Institute of Medical Sciences, Whitefield, Bangalore, Karnataka 560066, India.
Publication date: May 1, 2009